Virginia, 2017

Damaging Winds in Virginia, July 6, 2017

July 6, 2017 · NWS MRX · 2 events in 1 county or zone

A few severe thunderstorms formed ahead of a cool front during the heat of the afternoon producing strong wind gusts across the Southern Appalachian Region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few severe thunderstorms formed ahead of a cool front during the heat of the afternoon producing strong wind gusts across the Southern Appalachian Region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 6, 1:37 PM EST, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 6, 1:37 PM EST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
237 PM EDT Thu Jul 6 2017

.SHORT TERM...(Tonight and Friday)...A short wave trough and
dying frontal boundary will move into the area tonight.  This will
enhance our chances for showers and thunderstorms.  Looks like the
best chances may linger until well after midnight with the action
winding down a bit by late night. Will carry likely PoPs all areas.
Wind fields still support some organization to the convection this
afternoon and into at least early tonight, so will keep HWO mention
of strong to severe storms.  Weak short wave ridging behind this
system along with some deep layer drying should help to limit
convection for Friday, so will carry just slight chance PoPs north
to chance south.  Will not stray far from MAV temps overall.

.LONG TERM...(Friday night through Thursday)... Our forecast area will
be between two systems to start the forecast period, with a frontal
boundary pushing southeast of the area Friday night and another cold
front approaching from the upper midwest. Moisture will be somewhat
limited with this second boundary due to northwest flow between the
boundaries, but there should be enough lift along the front to spark
at least some scattered showers and thunderstorms on Saturday as the
front pushes through.

High pressure at the surface and northwest flow aloft will result in
a brief period of drier weather for Sunday into Monday before the
center of the surface high slides east and moisture returns to the
area. Kept broadbrushed slight chance to chance PoPs in Tuesday
through Thursday with a moist environment and a few weak
disturbances rotating through the base of an upper level trough.
This should be enough to spark at least scattered
showers/thunderstorms each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  87  72  88 /  70  40  20  40
Knoxville McGhee Tyson Airport, TN  70  85  69  86 /  70  40  30  40
Oak Ridge, TN                       70  86  70  86 /  70  30  40  30
Tri Cities Airport, TN              68  85  67  83 /  70  30  50  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

LW/EMH
Hazardous weather outlook, Jul 6, 1:50 PM EST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
250 PM EDT Thu Jul 6 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
250 PM EDT Thu Jul 6 2017 /150 PM CDT Thu Jul 6 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected through tonight, and a few
of these storms may become strong to severe. Damaging winds,
along with heavy rainfall which can lead to localized flooding,
are expected to be the primary threats with these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A cold front will push through the area and bring scattered
showers and thunderstorms on Saturday. Some of these storms may
strong winds and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 6, 3:15 PM EST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
315 PM CDT THU JUL 6 2017

TNZ098-062115-
Marion TN-
315 PM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 415 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Stevenson, or 11 miles west of Bridgeport, moving
northeast at 25 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Powells Crossroads, Orme,
Martin Springs, Fiery Gizzard State Park, Haletown (guild), Griffith
Creek, Chimneys State Park, Hicks Gap State Park, Sequatchie Cave,
Foster Falls State Park and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3513 8586 3530 8554 3527 8549 3527 8546
      3516 8539 3511 8539 3509 8536 3505 8538
      3504 8541 3500 8543 3498 8548 3499 8586
TIME...MOT...LOC 2015Z 239DEG 22KT 3498 8591

DH
Local storm report, Jul 6, 3:50 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 PM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     9 NE TAZEWELL           36.55N 83.46W
07/06/2017                   CLAIBORNE          TN   DEPT OF HIGHWAYS

            3 TREES DOWN ON HOPEWELL ROAD. TIME ESTIMATED BY RADAR.

&&

JLB
Special weather statement, Jul 6, 4:51 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
551 PM EDT THU JUL 6 2017

TNZ012>014-035-062245-
Claiborne TN-Scott TN-Campbell TN-Morgan TN-
551 PM EDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...NORTHWESTERN
CLAIBORNE...CAMPBELL AND SCOTT COUNTIES UNTIL 645 PM EDT...

At 548 PM EDT, Doppler radar was tracking a line of strong
thunderstorms just west of the northern Plateau. Movement was east
at 40 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
La Follette, Oneida, Wartburg, Jacksboro, Huntsville, Helenwood,
Jellico, Caryville, Winfield, Sunbright, Rugby, High Point, Elk
Valley, Smokey Junction, Honey Creek State Park, Robbins, Big South
Fork National Park, Cove Lake State Park, Deerlodge and Ketchen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3658 8385 3658 8369 3660 8365 3624 8419
      3624 8423 3619 8427 3622 8430 3621 8439
      3615 8445 3610 8440 3606 8446 3610 8484
      3616 8491 3621 8491 3628 8488 3630 8480
      3637 8472 3640 8466 3660 8478
TIME...MOT...LOC 2148Z 275DEG 37KT 3671 8463 3623 8575

DH
Special weather statement, Jul 6, 5:59 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
659 PM EDT THU JUL 6 2017

TNZ014>016-036>038-067-069-070-070000-
Anderson TN-Jefferson TN-Claiborne TN-Hancock TN-Union TN-Roane TN-
Grainger TN-Knox TN-Hawkins TN-
659 PM EDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAWKINS...
CLAIBORNE...ANDERSON...KNOX...NORTHWESTERN JEFFERSON...HANCOCK...
GRAINGER...UNION AND NORTHEASTERN ROANE COUNTIES UNTIL 800 PM EDT...

At 658 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Noetown to 10 miles north of Fairfield Glade.
Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Alcoa, Maynardville, Sneedville,
Rutledge, Oliver Springs, New Tazewell, Bean Station, Tazewell,
Plainview, New Market, Harrogate, Strawberry Plains, Halls, Blaine,
Lake City, Norris and Luttrell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3659 8288 3625 8341 3622 8341 3586 8392
      3599 8444 3605 8434 3614 8445 3621 8439
      3622 8430 3618 8424 3624 8423 3622 8409
      3630 8404 3627 8402 3628 8398 3639 8396
      3639 8392 3642 8390 3654 8398 3659 8387
TIME...MOT...LOC 2258Z 291DEG 24KT 3662 8374 3614 8496

DH
Special weather statement, Jul 6, 6:02 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
702 PM EDT THU JUL 6 2017

VAZ001-002-005-070000-
Scott VA-Wise VA-Lee VA-
702 PM EDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR LEE...SCOTT AND WISE COUNTIES AND
THE CITY OF NORTON UNTIL 800 PM EDT...

At 701 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Littcarr to Coxton to near Noetown. Movement
was east at 40 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Norton, Wise, Jonesville, Big Stone Gap, Pennington Gap, Clover Fork,
Coeburn, Appalachia, Pound, St. Paul, Nickelsville, Dungannon, St.
Charles, Duffield, Clinchport, Dryden, Rose Hill, Pardee, Jasper and
Ewing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3713 8255 3703 8248 3696 8236 3697 8233
      3691 8230 3688 8241 3678 8236 3659 8270
      3660 8367 3667 8352 3667 8342 3674 8314
      3683 8310 3685 8307 3689 8288 3693 8286
      3698 8287 3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 2301Z 272DEG 37KT 3725 8296 3685 8327 3657 8378

DH
Local storm report, Jul 6, 6:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
729 PM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     LA FOLLETTE             36.37N 84.13W
07/06/2017                   CAMPBELL           TN   911 CALL CENTER

            HIGH WINDS REPORTED WITH SEVERAL TREES DOWN.

&&

DH

The radar

The Knoxville radar (KMRX), 77 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
July 6, 6:30 PM EST
Where
Lee County, 0.55 mi E of Dominion
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.800, -83.060

Several trees were reported down.

Thunderstorm Wind, Lee

When
July 6, 6:30 PM EST
Where
Lee County, 0.55 mi E of Dominion
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.800, -83.060

Several trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704685, 704686.